The WHAT'S NEW! page contains the latest medical updates. If you're wondering how I'm going as far as health is concerned, this is the place to start. Latest: Wed 27 Nov 2013. 7.20AM

Tuesday, May 3, 2011

The seizures return

This posting is the other side of the coin to this happier one.

    I suppose it has much to do with that time in the three week Avastin cycle; the wheel I am on revolving round that date each time the infusion takes place. I’ve been fortunate to avoid headaches for the most part. Well, I never have had a great deal to complain about in that regard compared to what a lot of people with brain tumours do. The next infusion will be tomorrow.

    It can’t come soon enough, it seems.

    At 3 AM today I was woken by a fairly violent seizure, different to any I have had since being on Avastin six months ago.

    It was sadly reminiscent of the ones I had so frequently before I began the Avastin treatment, starting in the fingers and arm of the right side of my body, then moving up into the right side of the neck, down through the stomach and into the right leg, racking the right side with a violence I thought I might be spared while on Avastin.

    It lasted a couple of minutes. On the positive side, I recovered more quickly in terms of paralysis than I used to with this sort of seizure. The arm and leg movement I have been struggling to achieve with such effort over recent months through physiotherapy has suffered a setback, but I suspect the 'rewiring' I have been doing for motor functions to other parts of my brain has come into play in a positive way.

    In other words, though the right side is still affected in exactly the same way during the seizure, some of the connections are safely in other parts of the brain unaffected by the surge in activity of the tumour or the increase in inflammation that is obviously beginning to take place at this part of the cycle.

    The only thing that was extremely rare with the earlier seizures was that they would waken me at night. They were 98% likely to happen when I was active or sitting in a chair. This time it was again one that wakened me from sleep, which is disorientating and disturbing.

    As predicted, the Avastin is gradually losing the fight. Its strength is waning as the tumour rebounds.

    After the seizure, it occurred to me to get up and doing something different, as sleep was far away. But I also thought that the less time I was on my feet the better, while recovery from the seizure took place – so I turned over in bed and tried sleeping on the right side.

    One of the great benefits of the physiotherapy has been that I have been able to sleep on either side since I recovered shoulder movement. I eventually drifted off to sleep.

    Round 6 AM I was woken by a second, stronger seizure, which lasted longer than the first and was more severe in its effects. It stopped – again, as it almost always did, very suddenly, just as if an electrical switch was turned off. The arm and leg simply drop to whatever is below them, and temporary paralysis occurs. Again, being wakened by a seizure from sleep is not the old pattern.

    This time there have been constant minor aftershocks, mostly in the palm of the hand, and they can come at any time. They remind me that I could have yet another seizure, or more than one, without much warning. I always feel more comfortable lying down when a seizure happens and I would hope to get back to bed before it was fully in progress.

    I remember that I was getting those little shocks in the right hand yesterday – warnings rather like the external rumblings of an earthquake that something could happen at any time.

    And in my sleep in the middle of the day yesterday I also got a warning that was unsettling. It’s not going too far to say it was a vision of what was to come. I didn’t mention it then, given that it was my birthday, but I’m sure Tracey knew something had changed.

    I’m keeping the details of that to myself. It’s private and in any case, words won’t do to describe it.

    So now I will try resting again, and that will probably be the pattern for the next couple of days – until we see what the effects of the Avastin infusion are on Wednesday.

    After all, it’s hardly the first time things have not gone well towards the end of a three-week cycle. But they haven’t been quite like this, so we wait and see, and do what we hope is best under the circumstances.

No comments:

Post a Comment

Some iPads simply refuse to post responses. I have no idea why, but be aware of this.
Word verification has been enabled because of an avalanche of spam. SAVE or compose a long comment elsewhere before posting; don’t lose it! View in Preview mode first before trying to post.

Note: Only a member of this blog may post a comment.